That was three weeks ago and she is much better at walking but still a little lopsided in the head stakes. The vet has put her on a course of tablets to try and prevent future blood clots. I was wondering if a course of aspirin might also help?

Gundog health

NEIL MCINTOSH

It sounds very much like your old girl?s problem has been vestibular syndrome, as strokes are most uncommon in dogs.

The vestibular system is involved in balance and any disturbance to it can result in a frighteningly sudden onset of clinical signs including falling over, head tilt, nausea and flickering of the eyeballs (referred to as nystagmus).

Frequently the patient will circle or veer to one side as she tries to walk. Causes include deep ear infections, trauma, inflammation of nerves, under active thyroid, tumours, infections and some drugs.

Often the exact cause remains unclear.

As you have seen, the condition frequently improves a little in the first 48 hours and signs can dramatically resolve in ten days or so, although the head tilt may be permanent.

I definitely would not add aspirin to the mix without consulting your vet again. I do hope she enjoys her retirement.

  • Ellie Stewart

    My old dog recently had the same thing as this and I found the information very helpful.
    Thank you.